Doctors Lounge - Pulmonology AnswersBack to Pulmonology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/19/2017.
Forum Name: Asthma
Question: Advair alternative?
|laukki - Tue Mar 25, 2008 3:24 pm||
I have athsma, diagnosed with exercise induced athsma when I was in high school (1988) and have been using albuterol since then. Two years ago my athsma became worse where I was wheezing quite a bit especially at night when I tried to go to bed. During the day my athsma is not an issue. I do not have severe athsma attacks, just spells of wheezing and some difficulty breathing normally. Exercise exacerbates this. I also have seasonal allergies, which seem to have become milder over time. I do not currently take a prescription allergy med, but have taken them in past years.
I have had an allergy test, where it was found I was allergic to 1)dust mites 2)cats 3)horses in that order, but mildly allergic to all. I do live with a cat. It is not allowed where I sleep. I keep the bed and sheets washed and the room vacuumed.
I went to the doc who prescribed Advair (150/50). For the last two years I have been on it, and it has worked well. The last year I could even take one dose out of the daily two and be fine. Once in a while I would use the albuterol, very infrequently.
I am concerned with taking an oral steroid for the rest of my life due to the complications associated with that. I have bad eyesight (nearsighted) and I feel that it may have changed a little since being on the advair. I have stopped taking the advair a few weeks ago, and feel fine, but use my albuterol again more than I think is necessary, (sometimes not at all, somtimes 3 times a day).
Is a small amount of inhaled steroid considered to be the magic bullet for athsma, or do the long term side effects outweigh the benefits? Maybe the studies have not been around long enough to conclude this.
My question is: Is there an alternative to Advair that will give close to the same results but is not a inhaled corticosteriod? I have used a nebulizer and am not interested in that regiment.
Thanks for any insights / advice. I will go see my doc again (there is an athsma specialist here), but would like to be informed first.
|Dr. A. Madia - Wed Mar 26, 2008 9:35 am||
Asthma is an airways disorder. It causes the bronchus to go for spasm on exposure to inhaled allergen or to exercise. This is also associated with inflammation of the inner lining of the airway causing secretion of excess mucus and this plugging of airspace thus causing more obstruction.
To treat this we doctors have a two pronged strategy. One is to give you meds such as Salmeterol which relaxes the muscle of the bronchi causing it to relax and let more air pass. Two is to give you steroids which cuts down on inflammation which reduces the mucus secretion and prevents plugging of the airspace.
Salmeterol like medicines have side effects like fast pulse, skip beats, hand tremors, insomnia. Though none of these is too serious.
Steroids, [fluticasone in your case] have side effects like weight gain, hypertension, diabetes mellitus, weakening of bones, delayed wound healing, propensity to catch infection, changes in refraction [eye glasses] etc. Side effects of steroids are more serious.
Though needed in acute cases one does try as far as possible to avoid giving steroids. Another strategy is to give them through inhalers [I am not talking about nebulisers which you do not like]. Inhaled steroid have the advantage that being delivered at the site of the disease, the dose becomes minuscule compared to oral steroids and side effects are minimal or absent.
Since you have hypertension, you must especially try to avoid orals as far as possible.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.